WHO finds potential link between COVID-19 vaccine and hearing issues

PHOENIX – The World Health Organization is now investigating hearing loss and ringing in the ears as potential rare side effects of the COVID-19 Vaccines.

Advertisement

The WHO Pharmaceuticals Newsletter recently published data looking at expected numbers compared to actual reports from people who experienced hearing-related symptoms after receiving a COVID-19 shot. Researchers compared hundreds of stories from people in 10 countries who received either the Pfizer, Moderna, or AstraZeneca vaccine.

The WHO concluded hearing loss and tinnitus (ringing in the ears) following the COVID-19 shot are preliminary signals, which means there is a possible causal relationship between the auditory problems and the vaccine. The organization is recommending further study and alerting healthcare professionals around the globe.

For nine months, ABC15 Investigator Melissa Blasius has been investigating stories from US vaccine recipients who say they developed tinnitus within days of getting immunized.

RELATED: Unheard Concerns: Thousands blame COVID-19 vaccine for hearing problems

“I’m aware of thousands of people like me across the world who have been struggling to get their doctors to work with them, to try and provide treatments, or study them,” tinnitus sufferer Robert Edmonds said. Edmonds, who lives in New Mexico, sought medical specialists in Phoenix in an effort to better understand tinnitus and other health issues. He got he noticed the first symptoms after his immunizations in early 2021.

Dr. Greg Poland, a vaccinologist at the Mayo Clinic, also received a tinnitus after a COVID-19 shot. He calls the WHO report a “first step.”

The WHO research found more women than men reported hearing changes with the median Onset being one day. Researchers said the people who reported these potential side effects tended to be young, healthy people. The median age was 49 for hearing loss and 48 for tinnitus.

Many experienced a quick recovery, although some found relief with steroid treatment, according to the WHO.

“If we want to have vaccine confidence, we have to be transparent and all that we do,” Poland said. “If there are concerns over these issues, then the best thing to do is understand them and their relationship.” Despite unanswered questions about his ongoing ear ringing, Poland still recommends that people get vaccinated.

The WHO’s work is “overdue” but “helpful,” according to Dr. Shaowen Bao, a researcher at the University of Arizona who is also studying the potential link between the COVID-19 vaccine and tinnitus. He conducted a survey with hundreds of vaccine recipients last fall. His team is analyzing the information and expects to publish the results in a scientific journal.

“Once we acknowledge it,” Bao said, “we can start thinking about the mechanisms and possible ways to treat and prevent and treat the disorders.”

The WHO encourages more study, but debate remains.

The Centers for Disease Control and Prevention’s Vaccine Adverse Events Reporting System contains nearly 15,000 reports of new or worsening tinnitus from COVID-19 vaccine recipients in the United States.

RELATED: Describe your health events or symptoms after COVID-19 shots to the CDC’s Vaccine Adverse Events Reporting System

In a statement to ABC15 Tuesday, the CDC received tinnitus is a common condition with “many causes and risk factors.”

“Hundreds of millions of people have received mRNA COVID-19 vaccination under the most intensive monitoring in US history,” the CDC said. “Currently, the data from safety monitoring are not sufficient to conclude that a causal relationship exists between vaccination and tinnitus.”

In December, Johnson and Johnson added tinnitus to its list of possible COVID-19 vaccine side effects. Pfizer and Moderna do not include any hearing-related issues on their lists of potential side effects.

“It feels almost like the international community is more willing to consider this possibility than the US is,” Edmonds said. He Wonders if his hearing will ever return to normal, but he wants other people who get develop tinnitus after getting vaccinated to learn from his experience and have hope.

“Whether it is or isn’t related. I want them to be able to go to their doctor, and be able to know to get treatment as soon as possible.”

Despite possible side effects, health officials still strongly recommend getting the vaccine. If you have any questions or concerns, Consult your medical provider.

If you believe you have experienced a serious injury as a result of the administration of the COVID-19 vaccine, the Countermeasures Injury Compensation Program (CICP) may provide benefits.

Did you experience tinnitus or other hearing issues after getting the COVID-19 vaccine? Contact Investigator Melissa Blasius at [email protected]


Advertisement

What do you think?

Advertisement

Big Oil to tell Congress markets, not companies, set fuel prices-testimony

FACT SHEET: United States, G7 and EU Impose Severe and Immediate Costs on Russia